Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 16, 2003

August 16, 2003 · NWS PHI · 1 event in 1 county or zone

Several trees were knocked down by a severe thunderstorm in the eastern part of Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several trees were knocked down by a severe thunderstorm in the eastern part of Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 16, 2:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SAT AUG 16 2003

RADAR SHIFT A BIT BUSY ATTM WITH ONGOING ACTVTY. GIVEN WHATS ON THE
SCOPE NOW...AND WHAT ITS PRODUCING...GOING WITH CATEGORICAL POPS
INTO TNGT ALL AREAS...WITH MENTION OF FQT LTG...HVY RAIN...AND GSTY
WND. KEEPING CHC POPS SUN...A BIT HIER SE THAN NW...THEN NO MENTION
OF PCPN TIL NXT SAT.

AS RDG BLDS IN LTR IN THE WK...THINGS SHOULD WRM UP...AND WHILE
THERE COULD BE ISOLD AFTN CONVECTION...SPCLY HIER TRRN...DONT FEEL
CONFIDENT ENOUGH TO PUT IT IN THE FCST TIL CDFNT APCHS BY NXT WKND.

NOTHING UP ON THE MARINE.

ZONES SHOULD FLY BY 345 PM.

.PHI...NONE.

KRAUS
Hazardous weather outlook, Aug 16, 3:16 AM EST, 11 hours 29 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 10:40 AM EST, 4 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT SAT AUG 16 2003

...LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND EVENING...

A COLD FRONT LOCATED ACROSS THE EASTERN GREAT LAKES WILL APPROACH
THE ENTIRE REGION THIS EVENING. A WARM AND HUMID AIRMASS REMAINS IN
PLACE AHEAD OF THIS COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH THE
AFTERNOON HOURS.

WITH AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE...ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS COULD LEAD
TO LOCALIZED PONDING OF WATER ON ROADWAYS...ALONG WITH THE
POSSIBILITY OF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES
WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN
DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD
WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES.

FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

GORSE
Special weather statement, Aug 16, 12:46 PM EST, 1 hour 59 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
146 PM EDT SAT AUG 16 2003

...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT
LIGHTNING THIS AFTERNOON AND EVENING...

A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF AN APPROACHING
COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS THE REGION THROUGH THE AFTERNOON HOURS.

ANY STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS AND SOME HAIL. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO
OCCUR WITH SOME OF THE THUNDERSTORMS. WITH AN ABUNDANCE OF MOISTURE
IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF
WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES
WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN
DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD
WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK.
IF A THUNDERSTORM APPROACHES YOUR LOCATION...TAKE SHELTER
IMMEDIATELY AND WAIT FOR THE STORM TO SAFELY CLEAR THE AREA.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

GORSE
Local storm report, Aug 16, 1:20 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    PORT DEPOSIT              MD   WIND DAMAGE
08/16/03   CECIL                          TREES DOWN.

IOVINO

The radar

The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 16, 2:45 PM EST to 3:00 PM EST
Where
Carbon County, Parryville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -75.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337211.